Minnesota, 2012

Hail and Damaging Wind in Minnesota, August 9, 2012

August 9, 2012 · NWS ARX · 3 events in 2 counties and zones

A line of thunderstorms along a cold front moved across southeast Minnesota during the afternoon hours on August 9th. The thunderstorms produced hail up to nickel size near Wabasha (Wabasha County) and Plainview (Wabasha County) and wind damage near Whitewater State Park (Winona County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms along a cold front moved across southeast Minnesota during the afternoon hours on August 9th. The thunderstorms produced hail up to nickel size near Wabasha (Wabasha County) and Plainview (Wabasha County) and wind damage near Whitewater State Park (Winona County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 9, 12:09 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 9, 12:09 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
109 PM CDT THU AUG 9 2012

.SHORT TERM...TODAY THROUGH SATURDAY
241 AM CDT THU AUG 9 2012

MAIN CONCERNS INCLUDE RAIN CHANCES TODAY INTO THIS EVENING/FOG FRIDAY
NIGHT/TEMPERATURES THROUGH THE PERIOD.

LATEST WATER VAPOR IMAGERY/RAP 500MB ANALYSIS SHOWING A MID-LEVEL
SHORTWAVE TROUGH MOVING SOUTHEAST ACROSS SOUTHERN WI/EASTERN IA.
ANOTHER MORE VIGOROUS SHORTWAVE WAS MOVING SOUTH THROUGH WESTERN
ONTARIO/ARROWHEAD REGION OF MN. SOUTHERN SHORTWAVE TROUGH
DEFORMATION AREA WAS PRODUCING SOME 700MB FRONTOGENETIC FORCING AND
RESULTING IN SCATTERED -SHRA ACTIVITY MAINLY EAST OF THE MISSISSIPPI
RIVER. RAP SHOWS THIS FRONTOGENESIS WEAKENING OVER THE NEXT FEW
HOURS...AND RADAR MOSAIC ALREADY SHOWING DISSIPATION OF THE SHRA
ACTIVITY. MEANWHILE...THE TROUGH DROPPING SOUTH THROUGH
ONTARIO/NORTHERN MN WAS PRODUCING A MORE ORGANIZED BAND OF
SHRA/ISOLD THUNDER IN GOOD 700-300MB PV-ADVECTION PER THE RAP.
OTHERWISE...SKIES ACROSS THE AREA WERE MOSTLY CLOUDY WITH
TEMPERATURES IN THE 60S.

LATEST NCEP MODELS/SREF REMAIN IN GOOD AGREEMENT THROUGH THE SHORT
TERM PERIOD.

FOR TODAY...WILL BE WATCHING THE WAVE OVER ONTARIO/NORTHERN MN DROP
SOUTHEAST ACROSS THE AREA. INCREASING PV-ADVECTION/STEEPENING LAPSE
RATES ACROSS THE AREA WILL LEAD TO MORE SHOWER/THUNDER DEVELOPMENT.
BEST FORCING APPEARS TO BE EAST OF THE MISSISSIPPI...SO TRENDED POPS
HIGHER THERE. IN ADDITION...THE NAM INDICATING 0-3KM MUCAPE
INCREASING INTO THE 1000-1500J/KG RANGE BY NOON WITH BULK SHEAR IN THE
15 TO 30KT RANGE FOR PERHAPS SOME LINEAR ORGANIZATION OF THE
CONVECTION. WITH THIS IN MIND...ALONG WITH COLDER AIR ALOFT AND
LOWERING WET BULB ZERO HEIGHTS...WILL HAVE TO WATCH FOR ISOLATED
SEVERE THREAT TODAY WITH HAIL AND WIND BEING THE MAIN THREATS.
OTHERWISE...TEMPERATURES WILL BE A BIT COOLER WITH THE
TROUGH/SCATTERED CONVECTION. ANTICIPATING HIGHS TODAY RANGING FROM
THE UPPER 60S ACROSS NORTH CENTRAL WI...TO THE LOWER/MID 70S
ELSEWHERE.

LOOK FOR THE TROUGH TO DEEPEN/FORM A CLOSED LOW AS IT MOVES
SOUTHEAST OF THE AREA TONIGHT TOWARD IN/MI BORDER BY FRI 12Z. AT THE
SURFACE...HIGH PRESSURE WILL BE BUILDING INTO THE AREA WITH
DRYING/NORTHERLY FLOW. THIS IS EXPECTED TO DRY UP/PUSH ANY LINGERING
SHRA ACTIVITY SOUTHEAST OF THE AREA BY MIDNIGHT...WITH CLEARING
SKIES FROM NORTHWEST TO SOUTHEAST. LOOK FOR LOWS IN THE LOWER/MID
50S WITH POCKETS OF MID/UPPER 40S IN THE CRANBERRY BOG AREAS OF
CENTRAL WI.

ON FRIDAY...CLOSED MID-LEVEL AND DEEP SURFACE LOW WILL HANG UP OVER
SOUTHERN LOWER MI AS HIGH PRESSURE CONTINUES TO BUILD INTO OUR AREA.
DECENT DRYING NORTHERLY FLOW WILL RESULT ACROSS THE AREA. MAY SEE
SOME CUMULUS BUILD UP ACROSS THE EASTERN PORTION OF THE AREA DUE TO
CLOSER PROXIMITY OF COLDER/CYCLONIC FLOW ALOFT. TRENDED DEW POINTS
LOWER DUE TO ANTICIPATED DEEPER MIXING TO 825MB PER THE NAM BUFKIT
SOUNDING. HIGH TEMPERATURES WILL CONTINUE TO BE A BIT ON THE COOLER
THAN NORMAL SIDE IN THE 70S.

HIGH PRESSURE WILL SETTLE OVERHEAD FRIDAY NIGHT WITH THE RIDGE AXIS
OVER AT LEAST THE WESTERN HALF OF THE FORECAST AREA. LIGHT
WINDS/CLEAR SKIES AND WATER TEMPERATURES SITTING IN THE UPPER 70S
WILL LIKELY LEAD TO SOME RIVER VALLEY FOG TOWARD MORNING.
OTHERWISE...OVERNIGHT LOWS WILL BE QUITE COOL IN THE 40S. HIGH
PRESSURE CONTINUES TO BE IN CONTROL ACROSS THE AREA THROUGH SATURDAY
FOR DRY CONDITION WITH HIGHS IN THE MID/UPPER 70S.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY
241 AM CDT THU AUG 9 2012

LATEST GFS/ECMWF I FAIRLY DECENT AGREEMENT THROUGH THE EXTENDED
FORECAST PERIOD. BOTH SHOW A WEAK MID-LEVEL TROUGH MOVING EAST OUT
OF THE DAKOTAS/CENTRAL PLAINS TOWARD THE AREA SATURDAY NIGHT THROUGH
SUNDAY NIGHT FOR A SMALL CHANCE OF SHOWER/THUNDERSTORMS. A MORE
SIGNIFICANT LOW PRESSURE SYSTEM IS SLATED TO MOVE EAST OUT OF THE
PACIFIC NORTHWEST INTO THE REGION BY WEDNESDAY. WARM AIR ADVECTION
IN ADVANCE OF THIS SYSTEM WILL GIVE THE AREA INCREASING
SHOWER/THUNDERSTORM CHANCES FROM TUESDAY INTO WEDNESDAY.
OTHERWISE...LOOK FOR TEMPERATURES RETURN TO NEAR OR SLIGHTLY ABOVE
NORMAL IN THE EXTENDED WITH HIGHS WARMING FROM THE 70S ON SUNDAY TO
WELL INTO THE 80S TUESDAY AND WEDNESDAY.

&&

.AVIATION...THROUGH 18Z FRIDAY
109 PM CDT THU AUG 9 2012

FORECAST CONCERNS THIS PERIOD ARE PRECIPITATION CHANCES THIS
AFTERNOON...THEN STRATUS/FOG POTENTIAL OVERNIGHT. CLOSED UPPER
LEVEL LOW CURRENTLY NEAR DULUTH SLIDING SOUTH...AND SCATTERED
SHOWERS/STORMS DEVELOPING OUT AHEAD OF SURFACE COLD FRONT MOVING
THROUGH. EXPECT HIGHEST CHANCE OF SHOWERS/STORMS AT KRST/KLSE
THROUGH EARLY EVENING...THEN AS DRIER AIR WORKS IN AND LOSS OF
DAYTIME HEATING...PRECIP WILL GRADUALLY SUBSIDE. MVFR CLOUDS WILL
HANG ON AT KLSE THIS AFTERNOON...BEING CLOSER TO UPPER LOW AND
STEADY EAST WINDS. AT KRST...EXPECTING A RISE TO VFR CEILINGS THIS
AFTERNOON.

ATTENTION TURNS TO WHETHER AMPLE LOW-LEVEL MOISTURE IN THE
BOUNDARY LAYER WILL LEAD TO FOG AND/OR STRATUS OVERNIGHT. FORECAST
SOUNDINGS SUGGEST BOUNDARY LAYER WINDS TO REMAIN HIGH ENOUGH FOR
MIXING...EXCEPT FOR RIGHT NEAR SURFACE WHERE INVERSION
DEVELOPS...TRAPPING ANY REMAINING MOISTURE. GIVEN CLOUDS/RAIN
TODAY AND EXPECTED CLEARING TONIGHT...CONTINUED MVFR CONDITIONS AT
BOTH TAF SITES. THERE IS POTENTIAL CONDITIONS COULD LOWER TO
IFR...BUT CONFIDENCE ISN/T HIGH ENOUGH TO INCLUDE AT THIS POINT.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
241 AM CDT THU AUG 9 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...ZT
Hazardous weather outlook, Aug 9, 1:21 PM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT THU AUG 9 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-101100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
221 PM CDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS
MUCH OF THE AREA...WITH THE GREATER CHANCES EAST OF THE MISSISSIPPI
RIVER. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND DAMAGING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE ON SUNDAY AND SUNDAY NIGHT. THE
RISK FOR ANY SEVERE WEATHER IS LOW FOR THIS TIMEFRAME.  ANOTHER
THREAT FOR THUNDERSTORMS COMES IN FOR TUESDAY AND ESPECIALLY
WEDNESDAY. THIS SYSTEM IS A LITTLE STRONGER...AND SEVERE STORMS
CANNOT BE RULED OUT...ESPECIALLY DURING THE LATTER PART OF
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED DUE THE ISOLATED NATURE OF
THE SEVERE WEATHER THREAT.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

In the hours before

Special weather statement, Aug 9, 12:42 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
142 PM CDT THU AUG 9 2012

WIZ032>034-091945-
BUFFALO-JACKSON-TREMPEALEAU-
142 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN BUFFALO...JACKSON AND
TREMPEALEAU COUNTIES...

AT 139 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONDOVI AIRFIELD...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 40 MPH AND SMALL HAIL UP TO 1/2 INCH MAY ACCOMPANY
THIS THUNDERSTORM. ADDITIONAL SCATTERED STORMS ARE DEVELOPING
BETWEEN THE TWIN CITIES AND EAU CLAIRE...AND WILL MOVE ACROSS THE
AREA OVER THE NEXT FEW HOURS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
STRUM...GILMANTON...LOOKOUT...OSSEO...LOOKOUT...THE BORST VALLEY AREA
AND CHIMNEY ROCK.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

ZT
Special weather statement, Aug 9, 1:04 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
204 PM CDT THU AUG 9 2012

MNZ079-WIZ032-092000-
BUFFALO-WABASHA-
204 PM CDT THU AUG 9 2012

...STRONG THUNDERSTORMS MOVING INTO WABASHA AND BUFFALO COUNTIES...

AT 201 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHEAST OF LAKE CITY...MOVING SOUTH AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO 1/2 INCH MAY ACCOMPANY
THIS THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MAPLE SPRINGS...COUNTY ROADS 33 AND 4...DUMFRIES...WABASHA...KRUGER
CAMPGROUND...WEST ALBANY...ZUMBRO BOTTOMS CAMPGROUND AND THEILMAN.

SMALL HAIL MAY FALL FOR SEVERAL MINUTES AND COVER THE GROUND. THIS
COULD LEAD TO DIFFICULT DRIVING CONDITIONS AND THE FORMATION OF FOG.

ZT

The radar

The La Crosse radar (KARX), 95 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wabasha

When
August 9, 1:27 PM CST
Where
Wabasha County, 0.2 mi WNW of Dumfries
Measured
0.88 in hail
Reported by
Public
Coordinates
44.351, -92.124

Nickel sized hail fell four miles west-southwest of Wabasha.

Hail, Wabasha

When
August 9, 1:51 PM CST
Where
Wabasha County, 3.9 mi SW of Conception
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.226, -92.150

Nickel size hail fell four miles north-northeast of Plainview.

Thunderstorm Wind, Winona

When
August 9, 2:20 PM CST
Where
Winona County, 3.41 mi SW of Elba
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
44.042, -92.064

A fifteen inch diameter tree was snapped thirty feet above the ground near Whitewater State Park and other trees in the area were pushed over. Corn was flattened with some snapped on the top portion of the stalks.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403878, 403879, 403885.